Twitter Updates

    follow me on Twitter

    Tuesday, September 14, 2010

    Clinically Significant Statin Drug Interactions

    Perhaps the most serious consequence of statin interactions is rhabdomyolysis. The risk of myopathy is increased when statins are coadministered with medications that inhibit their metabolism. Atorvastatin (Lipitor), lovastatin (Mevacor), and simvastatin (Zocor) are CYP3A4 substrates and when coadministered with potent CYP3A4 inhibitors the incidence of myopathy is increased by about five fold.
    The extent of interaction between atorvastatin and CYP3A4 inhibitors is less than that with lovastatin and simvastatin. Lovastatin and simvastatin are termed "sensitive substrates" because their levels may be increased five-fold or higher by CYP3A4 inhibitors.

    Fluvastatin (Lescol) is primarily metabolized by CYP2C9 and to a lesser extent by CYP3A4 and CYP2D6. Pravastatin (Pravachol) is not significantly metabolized by the cytochrome P450 system and does not interact with other CYP substrates. Rosuvastatin (Crestor) is also not extensively metabolized by the cytochrome P450 system. Statins are substrates for P-glycoprotein; therefore, drugs that inhibit p-glycoprotein (e.g., cyclosporine, diltiazem, etc) may increase statin levels.
    The increased risk of myopathy is well recognized when statins and fibric acid derivatives are coadministered since both classes of drugs have the potential for inducing myopathy. However, the risk is less with fenofibrate than gemfibrozil. This may be because gemfibrozil inhibits hepatic glucuronidation of statins, thereby interfering with statin elimination.

    In managing statin interactions, choosing a non-interacting medication or switching to a non-interacting statin (i.e., for chronic therapy) may be the safest or easiest option. For certain statin interactions, reducing the statin dose may be an acceptable management technique.

    Interactions between lovastatin or simvastatin and strong CYP3A4 inhibitors (e.g., clarithromycin, itraconazole) are managed by stopping the statin as soon as the interacting drug is started. Recommendations vary, but some experts suggest restarting the statin three days or so after the interacting drug has been discontinued. The cardiovascular risk of stopping a statin must be considered when managing drug interactions. Stopping a statin for up to six weeks in a stable patient appears safe. The cardiovascular risk of stopping a statin is higher in unstable patients. Morbidity and mortality is increased in acute myocardial infarction (MI) patients whose statins are discontinued.The results of statin discontinuation in high risk patients may be seen quickly. In one study there was increased risk of in-hospital death in patients with non-ST segment elevation MI whose statin was discontinued. In addition, stopping statin therapy in acute ischemic stroke patients resulted in early neurologic deterioration and poorer outcomes in an unpublished study. Therefore, statins should only be discontinued in acute MI or stroke when indicated (e.g., rhabdomyolysis).

    Please remember, as with all our articles we provide information, not medical advice. For any treatment of your own medical condition you must visit your local doctor, with or without our article[s]. These articles are not to be taken as individual medical advice.

    Deepen your understanding of "medical malpractice"... www.MedMalBook.com

    For more health info and links visit the author's web site www.hookman.com

    1 comment:

    1. If you want your ex-girlfriend or ex-boyfriend to come crawling back to you on their knees (even if they're dating somebody else now) you need to watch this video
      right away...

      (VIDEO) Why your ex will NEVER get back...

      ReplyDelete

    WHAT DO YOU THINK?